Like nausea and vomiting, diarrhea – loose, watery stools – is one of the more common side effects associated with drugs used to treat HIV and AIDS. Having diarrhea can seriously deplete the amount of water in the body, as well as vital nutrients called electrolytes. If water is not replaced, symptoms of dehydration may follow. Symptoms include an increase in thirst, anxiety, weakness, confusion, lightheadedness and even fainting. Dehydration may also cause a decrease in urine output, dry and pale skin that doesn't have its normal elasticity, an increase in heart rate, and a decrease in blood pressure. If dehydration becomes severe, it can be a serious problem leading to collapse and even death.
Because diarrhea is a symptom of many diseases and complications that can occur in HIV-positive people – including viral, bacterial, and parasitic infections; food intolerances; and bowel disorders – it is important that you report it to your doctor. Generally speaking, diarrhea that occurs five times or more a day, for five or more consecutive days, and results in five pounds or more of weight loss, should always be reported and managed to prevent dehydration.